Florida, 2015

Lightning Strike in Florida, June 28, 2015

June 28, 2015 · NWS MFL · 1 event in 1 county or zone

A moist and unstable airmass resulted in scattered afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A moist and unstable airmass resulted in scattered afternoon showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 28, 12:28 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 28, 12:28 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
128 PM EDT SUN JUN 28 2015

.AVIATION...
AFTERNOON SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
AS EXPECTED. THEY WILL CONTINUE TO DEVELOP AND AFFECT SOUTH
FLORIDA THROUGH THE AFTERNOON AND POSSIBLY INTO THE EARLY EVENING.
HAVE THUNDERSTORMS IN TAFS AS CURRENTLY NEEDED.EXPECT MOSTLY VFR
CONDITIONS WITH BRIEF IFR UNDER SHOWERS AND THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 741 AM EDT SUN JUN 28 2015/

UPDATE...
ADJUSTED FORECAST TO REPRESENT CURRENT OBS, INCLUDING SHOWERS AND
THUNDERSTORMS IN THE INTERIOR THIS MORNING. OTHERWISE, MADE ONLY A
FEW TWEAKS TO OTHER PARAMETERS TO ACCOUNT FOR INTERIM MODEL DATA.
THE MAIN FOCUS FOR CONVECTIVE ACTIVITY CONTINUES TO BE THE
ATLANTIC COASTAL AREAS, PROBABLY BEGINNING LATE MORNING TO EARLY
AFTERNOON.

PREV DISCUSSION... /ISSUED 341 AM EDT SUN JUN 28 2015/

SHORT TERM...
A TROUGH OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER THE
EASTERN UNITED STATES KEEPING THE RIDGE OF HIGH PRESSURE OVER THE
FLORIDA STRAITS THROUGH TONIGHT. A WEAK COLD FRONT WILL ALSO MOVE
SOUTHWARD FROM THE SOUTHEASTERN UNITED STATES INTO NORTHERN
FLORIDA. THIS WEATHER PATTERN WILL KEEP A SOUTH TO SOUTHWEST
STEERING FLOW OVER SOUTH FLORIDA AND ALLOW FOR SOME DRIER AIR OVER
THE SOUTHWEST GULF OF MEXICO TO WORK INTO THE AREA. THEREFORE...THE
BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE OVER
THE EASTERN AREAS OF SOUTH FLORIDA. HOWEVER THERE WILL BE LESS
COVERAGE DUE TO THE DRIER AIR.

THE TROUGH OF LOW PRESSURE WILL THEN START TO SHIFT SLOWLY EAST
INTO THE WESTERN ATLANTIC WATERS ON TUESDAY ALLOWING FOR HIGH
PRESSURE TO SHIFT NORTHWARD INTO SOUTH FLORIDA. THE WEAK FRONT
WILL ALSO WASH OUT OVER NORTHERN FLORIDA DURING THIS TIME. THIS
WEATHER PATTERN WILL ALLOW FOR THE SEA BREEZES TO BE MORE OF A
PLAYER ON TUESDAY PUSHING THE SHOWERS AND THUNDERSTORMS INTO THE
INTERIOR AREAS...AS THE STEERING FLOW WILL BE LIGHT FROM THE
SOUTH.

THE HIGH WILL CONTINUE TO MOVE NORTHWARD INTO CENTRAL FLORIDA BY
WEDNESDAY...ALLOWING FOR THE WIND FLOW TO BECOME MORE EASTERLY...
FOCUSING THE SHOWERS AND THUNDERSTORMS OVER THE INTERIOR AND WEST
COAST METRO AREAS.

LONG TERM...
THE HIGH WILL REMAIN NORTH OF SOUTH FLORIDA FOR LATE THIS WEEK
INTO THE FOURTH OF JULY WEEKEND...KEEPING THE EASTERLY WIND FLOW
IN PLACE. THEREFORE...THE SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO FOCUS OVER THE INTERIOR AND WEST COAST METRO AREAS LATE THIS
WEEK.

MARINE...
THE WINDS WILL BE SOUTH SOUTHWEST TODAY THROUGH MONDAY WITH SPEEDS
MAINLY LESS THAN 10 KNOTS. THE WINDS WILL THEN SWING SLOWLY TO AN
EASTERLY DIRECTION BY THE MIDDLE OF THIS WEEK WITH SPEEDS
REMAINING 10 KNOTS OR LESS. THIS WILL KEEP THE SEAS AT 2 FEET OR
LESS IN BOTH THE ATLANTIC AND GULF WATERS OF SOUTH FLORIDA.
THEREFORE...BOATING CONDITIONS WILL CONTINUE TO BE GOOD THROUGH
MIDDLE OF THIS WEEK OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS.

CLIMATE...
THE EAST COAST METRO AREAS COULD BE CLOSE TO RECORD HIGHS FOR
TODAY WHICH ARE:

CITIES   FORECAST HIGHS     RECORD HIGHS
MIA            93             93 - 2012
FLL            93             96 - 1980
PBI            94             95 - 1972
MIA BEACH      92             92 - 1985

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  94  77  92 /  20  30  40  30
FORT LAUDERDALE  79  93  79  91 /  20  20  20  20
MIAMI            78  93  78  92 /  10  20  20  20
NAPLES           78  90  78  91 /  10  20  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...13/SI
LONG TERM....54/BNB
AVIATION...13/SI
Hazardous weather outlook, Jun 28, 3:55 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
455 AM EDT SUN JUN 28 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
282100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
455 AM EDT SUN JUN 28 2015

...ISOLATED TO SCATTERED THUNDERSTORMS INTERIOR AND EAST COAST...
...SLIGHT CHANCE OF WATERSPOUTS ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
THIS MORNING AND AFTERNOON OVER THE INTERIOR AND EAST COAST. THE
MAIN THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING, GUSTY
WINDS AND HEAVY RAINFALL.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS OVER THE
ATLANTIC WATERS TODAY.

WIND: THE STRONGEST THUNDERSTORMS COULD PRODUCE WIND GUSTS OF 45
TO 55 MPH.

FLOODING: SLOW MOVING THUNDERSTORMS CAN LEAD TO LOCALLY HEAVY
RAINFALL, WITH WATER PROBLEMS IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST NEXT WEEK, ESPECIALLY OVER INTERIOR SOUTH FLORIDA.
THERE IS A LESSER CHANCE FOR THUNDERSTORMS INTO LATE WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 28, 12:43 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
143 PM EDT SUN JUN 28 2015

FLZ068-168-281815-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
143 PM EDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR SOUTHEASTERN PALM BEACH COUNTY UNTIL 215 PM EDT...

* AT 143 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM PALM BEACH TO LANTANA TO
  NEAR KINGS POINT...AND MOVING EAST AT 15 MPH.

* THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING
  IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
  SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
  PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  WEST PALM BEACH...BOCA RATON...BOYNTON BEACH...DELRAY BEACH...LAKE
  WORTH...PALM BEACH...HIGHLAND BEACH...OCEAN RIDGE...GREENACRES...
  PALM SPRINGS...LANTANA...ATLANTIS...CLOUD LAKE...VILLAGE OF GOLF...
  GUN CLUB ESTATES...KINGS POINT...PALM BEACH INTERNATIONAL
  AIRPORT...WHISPER WALK...DUNES ROAD AND DOWNTOWN WEST PALM BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2669 8004 2659 8005 2662 8004 2659 8004
      2658 8005 2653 8005 2655 8004 2637 8007
      2640 8020 2673 8010 2675 8005 2669 8005
      2676 8004
TIME...MOT...LOC 1743Z 257DEG 11KT 2670 8004 2657 8006 2641 8013

SI
Special weather statement, Jun 28, 12:51 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
151 PM EDT SUN JUN 28 2015

FLZ072>074-172-173-281815-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
151 PM EDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN BROWARD AND NORTHEASTERN
MIAMI-DADE COUNTIES UNTIL 215 PM EDT...

* AT 150 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER HIALEAH...MOVING NORTHEAST AT 10 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...DAVIE...
  MIAMI BEACH...CORAL GABLES...SURFSIDE...MIAMI GARDENS...
  HALLANDALE...NORTH MIAMI...DORAL...NORTH MIAMI BEACH...AVENTURA...
  MIAMI LAKES...COOPER CITY...HIALEAH GARDENS...SUNNY ISLES BEACH AND
  OPA-LOCKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2590 8012 2584 8012 2583 8013 2585 8014
      2584 8018 2580 8019 2575 8028 2587 8041
      2608 8024 2597 8012 2593 8012 2590 8013
      2591 8014 2589 8013
TIME...MOT...LOC 1750Z 224DEG 8KT 2587 8027

SI

The radar

The Miami radar (KAMX), 90 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Palm Beach

When
June 28, 2:10 PM EST
Where
Palm Beach County, 7.29 mi WNW of Boca Raton
Property damage
$1,000
Reported by
Newspaper
Coordinates
26.393, -80.187

Firefighters responded to a house fire caused by lightning in the West Boca area near Yamato and Lyons Roads. Moderate smoke was seen coming from the roof. All occupants were out of the structure. Firefighters quickly ventilated the roof.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589428.